Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 232, NWS Pittsburgh, PA

August 16, 2003Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 16, 2003, 5:32 PM EDT for Muskingum County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 5:32 PM EDT (21:32 UTC)
Expired
Aug 16, 2003, 6:00 PM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Muskingum County, OH

The radar

The Pittsburgh radar (KPBZ), 155 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1750 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 162132
SVRPBZ
OHC119-162200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKINGUM COUNTY IN OHIO

* UNTIL 600 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN MUSKINGUM COUNTY...MOVING
  SOUTH AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ZENN

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3985 8177 3986 8169 3975 8170 3975 8180
          3976 8186 3982 8187

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:27 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 1:27 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT SAT AUG 16 2003

UPDATED FOR SVR WATCH.

PIT   83  65  80  58 /  60  50  10  10
HLG   83  65  81  59 /  60  50  10  10
MGW   84  66  81  60 /  60  60  20   0
ZZV   84  65  81  59 /  60  50  10  10
PHD   83  65  80  58 /  60  50  10  10
FKL   82  62  77  55 /  60  50  10  10
DUJ   82  62  77  55 /  60  50  10  10
LBE   83  65  80  58 /  60  50  10  10
BTP   82  63  78  56 /  60  50  10  10
IDI   82  64  79  57 /  60  50  10  10
ODM   79  62  78  56 /  60  60  30   0

.PBZ...
MD...NONE.
OH...FLOOD WARNING UNTIL 321 PM EDT SATURDAY FOR ZONE OHC121.

PA...SEVERE THUNDERSTORM WATCH FOR TODAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>030.

SEVERE THUNDERSTORM (WCN) WATCH FOR TODAY FOR ZONES PAC003...
PAC005...PAC007...PAC019...PAC031...PAC053...PAC063...PAC065...
PAC073...PAC085...PAC121...PAC125...PAC129.

WV...NONE.

RWH
Hazardous weather outlook, Aug 16, 6:16 AM EDT, 11 hours 16 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-161015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A COLD FRONT WILL PUSH SOUTHEAST INTO THE REGION LATER
TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID
AIR AHEAD OF THE FRONT. SOME OF THESE STORMS MAY CONTAIN DAMAGING
WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN
PENNSYLVANIA THIS MORNING...AND SPREAD SOUTHEAST ACROSS THE
REMAINDER OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND DURING THE AFTERNOON AND
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND EARLY TONIGHT.

In the hours before

Special weather statement, Aug 16, 2:02 PM EDT, 3 hours 30 minutes before
OHZ049-050-161900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT SAT AUG 16 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 2:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS IN CARROLL COUNTY OHIO.  THESE STORMS ARE MOVING TO
THE SOUTHEAST AT 15 MPH AND WILL MOVE THROUGH HARRISON AND JEFFERSON
COUNTIES BETWEEN 2:15 PM AND 3:10 PM.

BE ALERT FOR BRIEF HEAVY RAINFALL...GUSTY WINDS AND DANGEROUS
LIGHTNING. IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE ME BE
PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN.

ADDITIONAL THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY SO STAY TUNED
TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS.

IF YOU EXPERIENCE HAIL OR HIGH WATER...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 16, 3:05 PM EDT, 2 hours 27 minutes before
OHZ049-162000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT SAT AUG 16 2003

...HEAVY DOWNPOURS IN HARRISON COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS HARRISON COUNTY UNTIL
4:00 PM.  SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN. ABOUT
AN INCH OF RAIN HAS FALLEN NEAR BOWERSTON IN THE PAST 40 MINUTES.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 16, 3:17 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
317 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    MINERVA                   OH   WIND DAMAGE
08/16/03   CARROLL                        POWERLINES AND LARGE LIMBS
                                          DOWN BETWEEN MALVERN AND
                                          MINERVA. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Aug 16, 3:53 PM EDT, 1 hour 39 minutes before
OHZ039-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EDT SAT AUG 16 2003

...HEAVY DOWNPOURS IN TUSCARAWAS COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS TUSCARAWAS COUNTY UNTIL
6:00 PM.  SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 16, 5:04 PM EDT, 28 minutes before
PAZ021-162200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WILL MOVE SOUTHWARD ACROSS THE COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
6 PM. THE MOST INTENSE STORMS WILL MOVE NEAR BRADFORD
WOODS...WEXFORD...FRANKLIN PARK...MCANDLESS...AND HAMPTON TOWNSHIP.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50
MPH AND SMALL HAIL. BRIEF TORRENTIAL DOWNPOURS WILL PRODUCE UP TO AN
INCH OF RAIN IN SOME AREAS OVER A SHORT TIME...POSSIBLY CREATING
DRAINAGE FLOODING AND PONDING ACROSS LOCAL ROADS.

RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE UPDATES OR WARNINGS.
Special weather statement, Aug 16, 5:15 PM EDT, 17 minutes before
PAZ008-162215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT SAT AUG 16 2003

...HEAVY DOWNPOURS IN VENANGO COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS VENANGO COUNTY UNTIL
6:15 PM.  SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN.

ALMOST TWO INCHES OF RAIN HAS FALLEN IN THE PAST HOUR IN LITTLE
SUGAR CREEK FROM WALLACEVILLE TO DIAMOND ALONG ROUTE 428. RAPID
STREAM RISES CAN BE EXPECTED ALONG THE TRIBUTARIES OF LITTLE SUGAR
CREEK AND PRATHER RUN.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:37 PM EDTFlash Flood WarningPBZBelmont3 hr
Aug 15, 8:50 PM EDTFlash Flood WarningPBZMonroe3 hr
Aug 15, 9:25 PM EDTFlash Flood WarningPBZNoble3 hr
Aug 15, 10:10 PM EDTFlash Flood WarningPBZGuernsey3 hr
Aug 15, 10:33 PM EDTFlash Flood WarningPBZJefferson3 hr
Aug 16, 12:18 AM EDTFlash Flood WarningPBZNoble3 hr
Aug 16, 1:07 AM EDTFlash Flood WarningPBZGuernsey3 hr
Aug 16, 1:27 AM EDTFlash Flood WarningPBZJefferson3 hr
Aug 16, 3:25 AM EDTFlash Flood WarningPBZNoble3 hr
Aug 16, 6:35 AM EDTFlash Flood WarningPBZNoble3 hr
Aug 16, 2:28 PM EDTSevere Thunderstorm WarningPBZCarroll47 min
Aug 16, 4:19 PM EDTSevere Thunderstorm WarningPBZTuscarawas56 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.